Idaho, 2010High Wind in Idaho, May 3 to 4, 2010
May 3 to 4, 2010 · NWS PIH · 2 events in 2 counties and zones
Extremely high winds blew in the Snake River Plain behind the passage of a strong cold front. Interstate 15 was shut down between Idaho Falls and Roberts for over 10 hours due to blowing dust and low visibility.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extremely high winds blew in the Snake River Plain behind the passage of a strong cold front. Interstate 15 was shut down between Idaho Falls and Roberts for over 10 hours due to blowing dust and low visibility. Wind gusts between 60 and 80 mph were common across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 3, 1:40 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, May 3, 1:40 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
240 PM MDT MON MAY 3 2010
.SHORT TERM...WATER VAPOR IMAGERY SHOWS A 13OKT 250 MB JET
DROPPING INTO OREGON AND CENTRAL IDAHO THIS AFTERNOON. SURFACE
OBSERVATIONS SAY THE COLD FRONT HAS NOT MADE MYCALL YET BUT WILL
PRETTY SOON. THE 12Z NAM MODEL INCREASED THE POTENTIAL FOR WIND
LATE THIS AFTERNOON AND TONIGHT IN THE ARCO DESERT...UPPER SNAKE
PLAIN AREA AND THE LOWER SNAKE PLAIN COULD BE INCLUDED. ISENTROPIC
CROSS SECTION HAS 55KTS OF WIND JUST BELOW CLOUD LAYER IN THE ARCO
AREA NEAR THE TIME OF FRONTAL PASSAGE AT 03Z THIS EVENING AND 700
MB COLD AIR ADVECTION TOPS MINUS 20 C/12HRS. THE LOWER SNAKE PLAIN
IS VERY CLOSE TO THE DECISION LINE SO WILL ERROR TOWARDS THE
HIGHER VALUE. A HIGH WIND WARNING HAS BEEN ISSUED FOR THE UPPER
AND LOWER SNAKE PLAIN. THE STRONGEST WINDS WILL FOCUS MORE FROM 6
PM TO 3AM MDT. AN ADVISORY IS IN EFFECT FOR ALL OTHER ZONES IN
SOUTHEAST IDAHO. ADVISORY LEVEL WINDS ARE EXPECTED TO CONTINUE
INTO TUESDAY AFTERNOON.
SUBSTANTIAL COLD ADVECTION WILL LOWER TEMPERATURES AND SNOW
LEVELS. WEB CAMS AT LOST TRAIL PASS ON THE MONTANA BORDER SHOW
SNOW FELL THIS MORNING AND THAT RESULTED IN SOME LOWERIN OF SNOW
LEVELS. MORNING LOW TEMPERATURES THE NEXT COUPLE OF
MORNINGS WILL BE A FEW DEGREES BELOW FREEZING. IF ANYONE HAS BEGUN
PLANTING FREEZE SENSITIVE PLANTS...PROTECTION MAY BE NEEDED.
MOISTURE IS LIMITED...ONLY 1 TO 3 INCHES ARE EXPECTED ON WEST
FACING SLOPES IN THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS.
LARGELY ZONAL WINDY PATTERN TUESDAY GIVES WAY TO A QUICK MOVING
CLOSED CIRCULATION THAT IS NOW TAKING SHAPE OFF THE COAST OF
BRITISH COLUMBIA. THE GFS TRACKS THE DISTURBANCE RIGHT OVER THE
UPPSER SNAKE PLAIN WEDNESDAY NIGHT. WRAP AROUND SNOW SHOWERS WOULD
BE FAVORED IN THE MOUNTAIN PASSES...MONIDA...TARGHEE AND REYNOLDS
PASS. DRIVING COULD BE TRICKIER ON THE MONTANA SIDE.
.LONG TERM...THURSDAY THROUGH NEXT MONDAY NIGHT. LOW PRESSURE SLOW
TO CLEAR WITH CONTINUED PRECIPITATION THREAT...BUT THEN DRY
NORTHWESTERLY FLOW WITH VERY WEAK SHORTWAVES REPLACES THE CLOSED
LOW. CONTINUED COLDER THAN NORMAL TEMPERATURES...BUT PRECIP THREAT
PRETTY MUCH LIMITED TO MOUNTAINS THROUGH SAT AFTERNOON. AT THIS
POINT...PRODUCT SUITES CHANGE BIASES. GFS BECOMES THE WETTER
GUIDANCE...BUT BOTH INDICATE TROUGHING AND A RETURN TO PRECIPTATION
FOR THE END OF THE MEDIUM RANGE FORECAST PERIOD. GFS AND ECMWF
HANDLE THE MAJOR UPPER LEVEL LOW EXPECTED AT THE END OF THE FORECAST
PERIOD DIFFERENTLY...WITH THE GFS BRINGING IT CLOSER TO THE GEM
STATE AND THUS WETTER FORECAST. MESSICK
&&
.AVIATION...VFR FOR BOTH CIG AND VSBY EXPECTED TO CONTINUE FOR THE
LOW ELEVATION AIRPORTS...BUT WITH WIND ACTUALLY INCREASING DURING
THE EVENING AS POWERFUL FRONT CROSSES SOUTHERN IDAHO. KSUN WILL
LIKELY CLOSE TEMPORARILY THIS EVENING AS THE FRONT MOVES
THROUGH...BUT SHOULD BE BRIEF AS DOWNSLOPE RESUMES. STRONG WIND
WILL SHIFT TO NORTHWEST THIS EVENING AND MAY HAMPER OPERATIONS DUE
TO CROSSWIND...MAINLY AT KIDA. WIND EXPECTED TO RETURN TUE
AFTERNOON...BUT NOT LAST AS LONG AND MAYBE SLIGHTLY LOWER IN
STRENGTH. MESSICK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 AM MDT TUESDAY IDZ020-021.
WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT
IDZ018-019-022-023-025-031-032.
WIND ADVISORY UNTIL 6 PM MDT TUESDAY IDZ017.
&&
Hazardous weather outlook, May 3, 9:44 AM MST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
1044 AM MDT MON MAY 3 2010
IDZ017>025-031-032-041200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
1044 AM MDT MON MAY 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS ARE EXPECTED ACROSS THE FORECAST AREA TODAY AND
TONIGHT AS A VIGOROUS COLD FRONT DROPS ACROSS THE REGION. GUSTS
AROUND 60 MPH ARE POSSIBLE IN THE ARCO DESERT AREA AND MAY BE
OBSERVED AS FAR SOUTH AS POCATELLO. A HIGH WIND WARNING HAS BEEN
ISSUED. PLEASE REFER TO BOINPWPIH FOR THE LATEST DETAILS.
MOTORISTS SHOULD USE CAUTION WHEN DRIVING HIGH PROFILE VEHICLES
TODAY AND TONIGHT. AREA OF BLOWING DUST MAY ALSO CAUSE A REDUCTION
IN VISIBILITY AT TIMES.
RAIN AND SNOW SHOWERS...WITH ISOLATED THUNDERSTORMS ARE POSSIBLE
PRIMARILY IN THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS TODAY.
ISOLATED TO SCATTERED VALLEY RAIN SHOWERS AND NUMEROUS MOUNTAIN
SNOW SHOWERS ARE POSSIBLE TONIGHT AS COLDER AIR ARRIVES IN EASTERN
IDAHO. NO SIGNIFICANT SNOW ACCUMULATION IS EXPECTED WITH THIS
FAST-MOVING SYSTEM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG WINDS WILL CONTINUE ACROSS THE AREA ON TUESDAY. GUSTS TO 30
MPH ARE POSSIBLE...WITH UP TO 50 MPH EXPECTED IN THE SNAKE RIVER
PLAIN. WINDS WILL DIMINISH TUESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Local storm report, May 3, 2:39 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
339 PM MDT MON MAY 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM DUST STORM ROBERTS 43.72N 112.13W
05/03/2010 JEFFERSON ID DEPT OF HIGHWAYS
ITD HAS SHUT DOWN I-15 FROM MM 119 TO 135 DUE TO BLOWING
DUST AND LOW VISIBILITY
&&
JKEYESLocal storm report, May 3, 2:50 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
350 PM MDT MON MAY 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND GST HOWE 43.78N 113.00W
05/03/2010 M71 MPH BUTTE ID MESONET
WIND GUST MEASURED AT HOWE ARL SITE - SUSTAINED WINDS OF
44MPH
&&
JKEYESHigh Wind, Upper Snake River Plain
- When
- May 3, 3:00 PM MST to May 4, 5:00 AM MST
- Where
- Upper Snake River Plain forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
High winds with gusts of 60 to 80 mph caused interstate 15 to be closed at 1:42 pm through at least 10 pm between Idaho Falls and Roberts. Blowing dust dropped visibilities to near zero. A 71 mph wind gust was measured at Howe and a 76 mph wind gust was measured at Kettle Butte 11 miles west of Osgood.
High Wind, Lower Snake River Plain
- When
- May 3, 5:00 PM MST to May 4, 5:00 AM MST
- Where
- Lower Snake River Plain forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
Several sites reported wind gusts over 60 mph including the Pocatello Regional Airport ASOS measuring 62 mph. 60 mph was measured at the Arbon Valley ITD site and the Fort Hall ARL site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Washington, May 3, 20101 death · $12,000 · 52 kt wind · 11 events
- Flash Flooding and Flooding in Kentucky, May 3 to 8, 2010$650,000 · 13 events
- Dust Storm and High Wind in Washington, May 3, 2010$570,000 · 67 kt wind · 6 events
- High Wind in Wyoming, May 3 to 4, 2010$15,000 · 71 kt wind · 67 events
- Dust Storm and High Wind in Oregon, May 3, 20101 injured · $100,000 · 56 kt wind · 6 events
- High Wind in Idaho, May 3 to 4, 2010$78,000 · 54 kt wind · 4 events
- High Wind in Montana, May 3 to 4, 2010$54,000 · 65 kt wind · 7 events
- Tornado and Strong Wind in South Carolina, May 3, 2010$60,000 · EF0 · 2 events
- High Wind and Strong Wind in Idaho, May 3, 2010$40,000 · 56 kt wind · 6 events
- Tornado in South Carolina, May 3, 2010$15,000 · EF1 · 1 event
- High Wind in Wyoming, May 3 to 4, 2010$30,000 · 98 kt wind · 10 events
- Damaging Winds in Ohio, May 3, 2010$32,000 · 60 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231976, 231980.